WCET Journal Volumne 35 Number 1 – January/March 2015
Case Study: Nicolau syndrome
Lori Henderson, RN, BSN
Director of Nursing at the Great Falls Clinic
Great Falls, MT
Karen Zulkowski, DNS, RN
College of Nursing, Montana State University of Bozeman
Typical drug reactions can be either systemic or localised. Pain at the injection site, abscess formation, or nerve damage are possible. Allergic reactions to the medication may be minor to life-threatening. However, extensive tissue necrosis is rare. One such tissue reaction is called Nicolau syndrome (NS). This syndrome, also called embolia cutis medicamentosa (F.CM), was first described by Freudenthal in 1924 and Nicolau in 1925 in patients receiving IM bismuth for syphilis treatment. Case studies have indicated that this may result from multiple medications and occur in various anatomical locations following either IM or SC injection. NS has occurred with almost all classes of medications, including non-steroidal anti-inflammatory drugs, antipsychotics, local anaesthetics, corticosteroids, antibiotics, Vitamin B, antihistamines and vaccinations.
Immediately following an injection, the patient complains of severe pain at the injection site. There is rapid development of blanched skin followed by erythema described as a livedoid reticular or haemorrhagic patch at the injection site. This can progress to blistering and necrosis of the tissue at the injection site. The necrosis involves the dermis, epidermis as well as the subcutaneous adipose and muscle tissue. However, the evolution is unpredictable and may not be demarcated for 1-2 weeks. This is followed by sloughing of the necrotic tissue and eventual healing if there are no additional complications. The buttock is the most common site but NS has been reported on the shoulder, thigh, knee and ankle. Additional complications include a secondary bacterial infection of the site, neurologic issues (paraplegia and hypoesthesia), limb gangrene and death. The wound area usually heals within several months and leaves an atrophic scar.
The exact pathogenesis of NS is not well understood. Most literature attributes NS to damage and occlusion of a peripheral arterial vessel. Periarterial injection has been proposed as causing severe localised pain, leading to sympathetic nerve stimulation and vasospasm. This in turn may lead to ischaemia and tissue necrosis. A second hypothesis suggests intra-arterial injection may cause embolic occlusion of small arteries leading to ischaemia and tissue death. Histologic studies have found dermal and subcutaneous necrosis with focal thrombosis and marked inflammation, with massive destruction of the inner arterial wall.
There is no specific treatment for NS. Rather treatment is based on how extensive the tissue damage is, timing of treatment and secondary complications. Conservative treatment includes analgesics for pain, debridement of necrotic tissue and modern dressings. Immediate treatment with subcutaneous heparin and oral pentoxifylline as well as hyperbaric oxygen may be beneficial. However, many people may not seek additional medical attention until the necrotic area has already developed. The wound usually heals within several months and results in an atrophic scar.
The following case study is for a retired nurse that developed NS following a routine pneurrtovax injection.
AB is a 74-year-old female who presented to our clinic on 14 March 2013 for a follow-up visit of her chronic medical problems hyperlipidaemia, depression, hypertension — well controlled, and hypothyroidism. As per Centers for Disease Control and Prevention (CDC) guidelines, she received a repeat 23-valent pneumococcal vaccine IM in her left deltoid region.